J Korean Soc Clin Toxicol.  2020 Dec;18(2):141-144. 10.22537/jksct.2020.18.2.141.

Severe Case of Hypermagnesemia Caused by Ingesting Magnesium Containing Fertilizer

Affiliations
  • 1Department of Internal Medicine, Soonchunhyang University Cheonan Hospital, Cheonan, Korea

Abstract

Hypermagnesemia is a rare condition that is usually iatrogenic in patients with elderly or renal failure. Severe hypermagnesemia is uncommon in patients with a normal renal function. Symptoms due to hypermagnesemia can range from mild symptoms, such as nausea, to severe symptoms, such as cardiac and respiratory arrest. This paper describes a case of a 49-year-old woman who ingested a magnesium-containing fertilizer with normal renal function. Cardiac arrest occurred eight hours after poisoning. Electrocardiography changed from a narrow QRS to a wide QRS and then to a complete atrioventricular block. Her hemodynamic state was unstable. Continuous renal replacement therapy was performed to remove magnesium from the blood, with the subsequent resolution of arrhythmia and hemodynamic stabilization. This paper reviews the pathophysiologic effects of magnesium on the cardiovascular system, clinical manifestation, and treatment of hypermagnesemia.

Keyword

Hypermagnesemia; Poisoning; Fertilizers
Full Text Links
  • JKSCT
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error